Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Have conjunctivitis. Can I use gentamicin drops?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8471 Questions
I am pretty sure I have conjunctivitis, because I've had it before. I need to know if I can use gentamicin eyedrops that expired two years ago.
Posted Sun, 28 Jul 2013 in General Health
Answered by Dr. Michelle Gibson James 16 minutes later
Hi, thanks for using healthcare magic

It would not be advisable to use the expired eye drops. This is because they would not be effective and the chemical structure of the medication would have changed so it may cause damage to the eye.

Conjunctivitis can be viral or bacterial.
Most cases of conjunctivitis are viral (and therefore self limiting) so you can try viral treatment for a few days to see if it is effective.

This would entail mainly supportive treatment such as eye hygiene (clean off any discharge when present with cloth or cotton wool), cold compresses or eye lubricants for the discomfort.

If there is no improvement or worsening of symptoms then you should visit your doctor.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor